Duke Mathematical Journal

Derived smooth manifolds

David I. Spivak

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We define a simplicial category called the category of derived manifolds. It contains the category of smooth manifolds as a full discrete subcategory, and it is closed under taking arbitrary intersections in a manifold. A derived manifold is a space together with a sheaf of local C-rings that is obtained by patching together homotopy zero sets of smooth functions on Euclidean spaces. We show that derived manifolds come equipped with a stable normal bundle and can be imbedded into Euclidean space. We define a cohomology theory called derived cobordism, and use a Pontrjagin-Thom argument to show that the derived cobordism theory is isomorphic to the classical cobordism theory. This allows us to define fundamental classes in cobordism for all derived manifolds. In particular, the intersection AB of submanifolds A,BX exists on the categorical level in our theory, and a cup product formula [A][B]=[AB] holds, even if the submanifolds are not transverse. One can thus consider the theory of derived manifolds as a categorification of intersection theory.

Article information

Source
Duke Math. J., Volume 153, Number 1 (2010), 55-128.

Dates
First available in Project Euclid: 28 April 2010

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1272480932

Digital Object Identifier
doi:10.1215/00127094-2010-021

Mathematical Reviews number (MathSciNet)
MR2641940

Zentralblatt MATH identifier
05717812

Subjects
Primary: 55N
Secondary: 55N33: Intersection homology and cohomology 18F20: Presheaves and sheaves [See also 14F05, 32C35, 32L10, 54B40, 55N30]

Citation

Spivak, David I. Derived smooth manifolds. Duke Math. J. 153 (2010), no. 1, 55--128. doi:10.1215/00127094-2010-021. https://projecteuclid.org/euclid.dmj/1272480932


Export citation

References

  • M. André, Méthode simpliciale en algèbre homologique et algèbre commutative, Lecture Notes in Math. 32, Springer, Berlin, 1967.
  • M. Artin, A. Grothendieck, and J.-L. Verdier, Théorie des topos et cohomologie étale des schemas, I, Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4), Lecture Notes in Math. 269, Springer, Berlin, 1972.
  • J. C. Baez and A. E. Hoffnung, Convenient categories of smooth spaces, preprint.
  • C. Barwick, On (enriched) left Bousfield localizations of model categories, preprint.
  • F. Borceux, Handbook of Categorical Algebra, 2: Categories and Structures, Encyclopedia Math. Appl. 51, Cambridge Univ. Press, Cambridge, 1994.
  • G. E. Bredon, Topology and Geometry, Grad. Texts in Math. 139, Springer, New York, 1993.
  • M. Bunge and E. J. Dubuc, Archimedian local $C\sp \infty$-rings and models of synthetic differential geometry, Cah. Topol. Géom. Différ. Catég. 27 (1986), 3–22.
  • K. T. Chen, Iterated path integrals, Bull. Amer. Math. Soc. 83 (1977), 831–879.
  • E. J. Dubuc, $C\sp\infty $-schemes, Amer. J. Math. 103 (1981), 683–690.
  • D. Dugger, S. Hollander, and D. C. Isaksen, Hypercovers and simplicial presheaves, preprint.
  • P. S. Hirschhorn, Model Categories and Their Localizations, Math. Surveys Monogr. 99, Amer. Math. Soc., Providence, 2003.
  • M. Hovey, Model Categories, Math. Surveys Monogr. 63, Amer. Math. Soc., Providence, 1999.
  • L. Illusie, Complexe cotangent et déformations, I, Lecture Notes in Math. 239, Springer, Berlin, 1971.
  • J. F. Jardine, Simplicial presheaves, J. Pure Appl. Algebra 47 (1987), 35–87.
  • M. Kontsevich, “Enumeration of rational curves via torus actions” in The Moduli Space of Curves (Texel Island, 1994), Progr. Math. 129, Birkhäuser, Boston, 1995, 335–368.
  • F. W. Lawvere, “Algebraic theories, algebraic categories, and algebraic functors” in Theory of Models (Proc. 1963 Internat. Sympos. Berkeley), North-Holland, Amsterdam, 1965, 413–418.
  • —, “Categorical dynamics” in Topos Theoretic Methods in Geometry, Various Publ. Ser. 30, Aarhus Univ., Aarhus, 1979, 1–28.
  • S. Lichtenbaum and M. Schlessinger, The cotangent complex of a morphism, Trans. Amer. Math. Soc. 128 (1967), 41–70.
  • J. Lurie, Derived algebraic geometry, I, preprint.
  • —, Higher topos theory, Ann. of Math. Stud. 170, Princeton University Press, Princeton, N.J., 2009.
  • —, Derived algebraic geometry V: Structured spaces, preprint.
  • I. Moerdijk and G. E. Reyes, Models for Smooth Infinitesimal Analysis, Springer, New York, 1991.
  • D. Quillen, “On the (co-) homology of commutative rings” in Applications of Categorical Algebra (New York, 1968), Proc. Sympos. Pure Math. 17, Amer. Math. Soc., Providence, 1970, 65–87.
  • C. Rezk, Every homotopy theory of simplicial algebras admits a proper model, Topology Appl. 119 (2002), 65–94.
  • S. Schwede, Spectra in model categories and applications to the algebraic cotangent complex, J. Pure Appl. Algebra 120 (1997), 77–104.
  • S. Schwede and B. Shipley, Equivalences of monoidal model categories, Algebr. Geom. Topol. 3 (2003), 287–334.
  • D. I. Spivak, Quasi-smooth derived manifolds, Ph.D. dissertation, University of California, Berkeley, Berkeley, Calif., 2007.
  • R. E. Stong, Notes on Cobordism Theory, Princeton Univ. Press, Princeton, N.J., 1968.
  • B. Toën and G. Vezzosi, Homotopical algebraic geometry, I: Topos theory, Adv. Math. 193 (2005), 257–372.
  • —, Homotopical algebraic geometry, II: Geometric stacks and applications, Mem. Amer. Math. Soc. 193 (2008), no. 902.
  • C. A. Weibel, An Introduction to Homological Algebra, Cambridge Stud. Adv. Math. 38, Cambridge Univ. Press, Cambridge, 1994.